Alert archive / New Mexico / Red Flag Warnings in 2008

Red Flag Warning 22, NWS Albuquerque, NM

March 29, 2008Harding County, San Miguel County, Union County, New Mexico

NWS Albuquerque, NM issued this red flag warning at Mar 29, 2008, 7:03 AM MDT for Harding County, San Miguel County, Union County, New Mexico. It took effect at Mar 29, 2008, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2008, 7:03 AM MDT (13:03 UTC)
In effect from
Mar 29, 2008, 12:00 PM MDT
Expired
Mar 29, 2008, 8:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Harding County, NM, San Miguel County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 150 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 1.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KABQ 291303
RFWABQ

RED FLAG WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
703 AM MDT SAT MAR 29 2008

...RED FLAG WARNING THIS AFTERNOON THROUGH EARLY THIS EVENING
FOR THE NORTHEAST AND EAST CENTRAL PLAINS...NORTHEAST HIGHLANDS
AND CENTRAL HIGH PLAINS FOR STRONG WINDS AND LOW HUMIDITIES...

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
EARLY SUNDAY EVENING FOR THE NORTHEAST AND EAST CENTRAL PLAINS
...NORTHEAST HIGHLANDS AND CENTRAL HIGH PLAINS FOR STRONG WINDS
AND LOW HUMIDITIES...

.INCREASING SOUTHWEST WINDS COMBINED WITH LOW RELATIVE HUMIDITIES AND
MUCH WARMER TEMPERATURES WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS THIS AFTERNOON AND EARLY THIS EVENING OVER NORTHEAST
AND EAST CENTRAL NEW MEXICO. SIMILAR CONDITIONS WILL BE IN PLACE
ON SUNDAY.

NMZ103-104-107-108-301400-
/O.UPG.KABQ.FW.A.0019.080329T1800Z-080330T0100Z/
/O.NEW.KABQ.FW.W.0022.080329T1800Z-080330T0200Z/
/O.NEW.KABQ.FW.A.0020.080330T1800Z-080331T0100Z/
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
703 AM MDT SAT MAR 29 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS UPGRADED THE FIRE
WEATHER WATCH TO A RED FLAG WARNING...WHICH IS IN EFFECT FROM
NOON TODAY TO 8 PM MDT THIS EVENING. A NEW FIRE WEATHER WATCH FOR
SUNDAY HAS BEEN ISSUED. THIS FIRE WEATHER WATCH IS IN EFFECT FROM
SUNDAY AFTERNOON THROUGH SUNDAY EVENING. 

RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WITH SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND HIGH FIRE DANGER ARE FORECAST TO
OCCUR BOTH TODAY AND SUNDAY ACROSS PORTIONS OF EASTERN NEW MEXICO.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER WATCH.

$$
1 follow-up statement
000 
WWUS85 KABQ 300155
RFWABQ

RED FLAG WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
755 PM MDT SAT MAR 29 2008

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
EARLY SUNDAY EVENING FOR THE NORTHEAST AND EAST CENTRAL PLAINS ...
NORTHEAST HIGHLANDS AND CENTRAL HIGH PLAINS FOR STRONG WINDS AND
LOW HUMIDITIES...

.THE COMBINATION OF GUSTY SOUTHWEST WINDS AND LOW RELATIVE HUMIDITIES
MAY RESULT IN WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS SUNDAY
AFTERNOON INTO EARLY SUNDAY EVENING OVER NORTHEAST AND EAST CENTRAL
PLAINS... NORTHEAST HIGHLANDS AND CENTRAL HIGH PLAINS. LOCATIONS
ACROSS THE NORTHWEST AND WEST CENTRAL HIGHLANDS AS WELL AS THE MIDDLE
RIO GRANDE VALLEY MAY EXPERIENCE NEAR CRITICAL FIRE WEATHER CONDITIONS
SUNDAY. 

NMZ103-104-107-108-301400-
/O.EXP.KABQ.FW.W.0022.000000T0000Z-080330T0200Z/
/O.CON.KABQ.FW.A.0020.080330T1800Z-080331T0100Z/
NEW MEXICO FIRE WEATHER ZONE 103
NORTHEAST HIGHLANDS/EASTERN CARSON AND SANTA FE NF/SNZ-TAZ-
NEW MEXICO FIRE WEATHER ZONE 104
NORTHEAST PLAINS/EASTERN KIOWA AND RITA BLANCA GRASSLANDS/ABZ-TNZ-
NEW MEXICO FIRE WEATHER ZONE 107
SANDIA-MANZANO AND GALLINAS MOUNTAINS/EASTERN CIBOLA NF/ABZ-
NEW MEXICO FIRE WEATHER ZONE 108
EAST CENTRAL PLAINS/WESTERN KIOWA GRASSLANDS BLM/ABZ-SNZ-
755 PM MDT SAT MAR 29 2008

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...
...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING. A FIRE
WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING. 

RELATIVE HUMIDITY OF 15 PERCENT OR LOWER WITH SUSTAINED 20 FOOT
WINDS OF 20 MPH OR HIGHER...AND HIGH FIRE DANGER ARE FORECAST TO
OCCUR SUNDAY.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER WATCH.

$$

GUYER

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Mar 29, 6:50 AM MDT, 13 minutes earlier.

Area forecast discussion, Mar 29, 6:50 AM MDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
650 AM MDT SAT MAR 29 2008

.UPDATE...
QUICK UPDATE TO ADD A FIRE WEATHER WATCH FOR THE EASTERN PLAINS FOR
SUNDAY AFTERNOON THROUGH SUNDAY EVENING.

34

&&

.PREV DISCUSSION...301 AM MDT SAT MAR 29 2008...
MOIST SOUTHEASTERLY SURFACE FLOW ACROSS EASTERN NEW MEXICO IS
ALLOWING FOR A FEW LOW CLOUDS TO FORM NEAR THE TEXAS BORDER...BUT
MUCH OF THE LOW CLOUDINESS HAS SO FAR STAYED EAST OF OUR CWA.  WILL
REMOVE FOG FROM THE SOUTHEAST SECTIONS THIS MORNING...AS
VISIBILITIES ACROSS TEXAS HAVE STAYED ABOVE 7 MILES.

SNOW SHOWERS BEING REPORTED JUST NORTH OF THE CWA IN THE SAN JUAN
MOUNTAINS.  WOULD NOT BE SURPRISED IF AREAS NEAR CHAMA ARE SEEING A
FEW SNOW FLURRIES THIS MORNING...AND THUS WILL KEEP A 10-POP ACROSS
THOSE AREAS FOR TODAY.

HOWEVER...MAIN CONCERN TODAY WILL BE FIRE WEATHER. SURFACE LEE
TROUGH WILL SET UP SHOP THIS AFTERNOON OVER EASTERN NM AND CO AND
WINDS WILL BE STRONG AND GUSTY. WILL UPGRADE CURRENT FIRE WEATHER
WATCH TO A RED FLAG WARNING AND EXTEND THE TIMING ONE HOUR TO 02Z.

PRECIPITATION CHANCES INCREASE SUNDAY AFTERNOON THROUGH MONDAY
MORNING ACROSS NORTHWEST NEW MEXICO AS A TROUGH TRAVERSES THE FOUR
CORNERS AREA. OROGRAPHICS WILL PLAY A LARGE ROLE ON THE PLACEMENT
OF PRECIPITATION...WITH WESTERN SLOPES OF THE SAN JUANS BEING THE
MOST FAVORED AREA. ELSEWHERE...A BACK DOOR COLD FRONT WILL TRY TO
MOVE INTO NE NM...BUT LIKELY WONT GET TOO FAR GIVEN STRONG W/SW FLOW
ALOFT.  ELSEWHERE ACROSS THE EASTERN PLAINS...STRONG WINDS AND LOW
RELATIVE HUMIDITIES MAY RESULT IN A FEW HOURS OF CRITICAL FIRE
WEATHER CONDITIONS DURING THE AFTERNOON.

AFTER THE TROUGH SWINGS OUT OF THE AREA MONDAY MORNING...A STRONG
GRADIENT ALOFT COMBINED WITH A SURFACE LOW SITUATED NEAR THE TEXAS
PANHANDLE WILL RESULT IN STRONG WINDS MONDAY AFTERNOON GENERALLY
ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. THIS COULD BE
ANOTHER DAY WHERE KCQC SEES WIND ADVISORY CRITERIA FOR A FEW
HOURS...AS CURRENT GUIDANCE SUGGESTS. TEMPS WILL BE A LITTLE
COOLER ON MONDAY...HOWEVER...WILL STILL NEED TO MONITOR FOR
POSSIBLE FIRE WEATHER CONCERNS AS A VERY DRY AIRMASS WILL BE IN
PLACE. A BACK DOOR COLD FRONT WILL MOVE ACROSS THE EASTERN PLAINS
EARLY TUESDAY...AND WILL RELIEVE FIRE WEATHER CONCERNS FOR AT
LEAST ONE DAY. APPEARS AS THOUGH NEXT TROUGH WILL SWING ACROSS THE
STATE MID WEEK...BUT TIMING AND STRENGTH OF SYSTEM IS STILL IN
QUESTION.

34

.AVIATION...
VFR CONDITIONS WILL PREVAIL MOST AREAS EXCEPT FOR EXTREME NORTHERN
AND EASTERN PORTIONS OF THE STATE. LOW CLOUDS WILL MOVE FROM TEXAS
INTO LIMITED AREAS OF THE EXTREME EASTERN PLAINS RESULTING IN
POSSIBLE MVFR CIGS NEAR CAO AND CVN THROUGH 15Z. HIGH ELEVATION SNOW
SHOWERS NEAR THE COLORADO STATE LINE WILL RESULT IN ISOLATED AREAS
OF IFR/MVFR CIGS AND VISIBILITIES. FROM 18Z TO 00Z...SOUTHWEST WINDS
WILL GUST FROM 25 TO 35 MPH FROM THE CENTRAL MOUNTAINS EASTWARD.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 05

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ103-104-107-108.

FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING FOR
THE FOLLOWING ZONES...NMZ103-104-107-108.

&&

34
Hazardous weather outlook, Mar 29, 6:00 AM MDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT MAR 29 2008

NMZ001>021-026-301200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT SAT MAR 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT BETWEEN NOON AND 8 PM FOR THE
EASTERN PLAINS OF NEW MEXICO WHERE LOW HUMIDITIES COMBINED WITH
STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITIES MAY CREATE
CRITICAL FIRE WEATHER CONDITIONS AGAIN ON SUNDAY AND MONDAY FOR
PORTIONS OF THE EASTERN PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 7:03 AM MDTFire Weather WatchABQHarding, San Miguel, Union24 hr

Nearby

Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.